Intended for healthcare professionals

Papers

Severe persistent visual field constriction associated with vigabatrin

BMJ 1997; 314 doi: https://doi.org/10.1136/bmj.314.7075.180 (Published 18 January 1997) Cite this as: BMJ 1997;314:180
  1. T Eke, honorary registrar in ophthalmologya,
  2. J F Talbot, consultant ophthalmologistb,
  3. M C Lawden, consultant neurologista
  1. a Departments of Ophthalmology and Neurology, Leicester Royal Infirmary, Leicester LE1 5WW
  2. b Department of Ophthalmology, Royal Hallamshire Hospital, Sheffield S10 2JF
  1. Correspondence to: Dr Lawden
  • Accepted 29 November 1996

Case reports

Case 1–A 22 year old woman with longstanding complex partial epilepsy started taking vigabatrin 2000 mg/day in addition to carbamazepine 600 mg/day and sodium valproate 1400 mg/day. Thirty seven months later she complained of tunnel vision and was found to have normal acuity but severely constricted visual fields in both eyes (fig 1 (top)). Her optic discs were slightly pale, and the peripheral retina seemed somewhat atrophic. Magnetic resonance imaging showed left hippocampal atrophy. Blood tests, including mitochondrial DNA screen and measurement of phytanic acid and lysosomal enzyme concentrations, gave normal results. Cone and rod electroretinography showed normal a and b waves, but oscillatory potentials were slightly subnormal. An electro-oculogram showed abnormally low Arden indices (left 139%; right 167%). Visual evoked responses were normal. Fluorescein angiography showed spotty hyperfluorescence in retinal pigment epithelium. Vigabatrin was …

View Full Text